# SDR 2016FA0000219

- Difficulty date: April 25, 2016
- Submitted: May 10, 2016
- Operation: General aviation
- Aircraft: N172RG
- Make and model: Cessna 172RG
- Aircraft serial: 172RG0083
- Aircraft time: 13,200 hours, 13,200 cycles
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Pin
- Part number: 12802091
- Condition: Broken
- Location: Lt Downlock
- Part time: 13,200 hours, 13,200 cycles
- Stage of operation: LD
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE LT DOWNLOCK PIN ON THE NOSE GEAR DOWNLOCK MECHANISM FRACTURED BUT REMAINED IN PLACE DUE TO SUFFICIENT ENGAGEMENT IN ITS HOUSING.  THE INNER PORTION OF THE PIN WAS ABLE TO MOVE FREELY INBD AND DURING THIS FLIGHT WHILE THE GEAR WERE RETRACTED THE PIN WORKED ITS WAY INBOARD SUFFICIENTLY TO INTERFERE WITH THE MACHINED LIP ON THE END OF THE ACTUATOR ROD AS THE GEAR WAS RETRACTING.  THIS INTERFERENCE WAS SUFFICIENT TO STOP THE FINAL EXTENSION OF THE NOSE GEAR BY ABOUT .2500" OF TRAVEL. NO AMOUNT OF PUMPING ON THE EMERGENCY HAND PUMP OR CYCLING OF THE GEAR WERE ABLE TO OVERCOME THIS INTERFERENCE.  ONCE ON THE GROUND THE NOSE GEAR COLLAPSED. DURING INVESTIGATION THE NOSE GEAR APPEARED TO WORK NORMALLY DURING THE DOWNLOCK PHASE OF OPERATION. IT WASN'T UNTIL THE MECHANIC NOTICED THE LT DOWNLOCK PIN WIGGLED SLIGHTLY WHEN THE GEAR WERE PARTIALLY RETRACTED THAT WE DISCOVERED THE FRACTURED PIN. THE OTBD SECTION OF THE PIN WITH THE ROLL PIN SECURING IT WAS STILL SOLIDLY MOUNTED.IF THE ACTUATOR HAD BEEN MACHINED WITH A  GRADUAL RADIUS INSTEAD OF AN ABRUPT LIP THE ACTUATOR MAY HAVE BEEN ABLE TO SLIDE PAST THE PIN DESPITE THE BROKEN PIN.
